Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



An extremely non-homogeneous weak Hilbert space

Authors: Spiros A. Argyros, Kevin Beanland and Theocharis Raikoftsalis
Journal: Trans. Amer. Math. Soc. 364 (2012), 4987-5014
MSC (2010): Primary 46B20, 46B06
Published electronically: April 6, 2012
MathSciNet review: 2922616
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We construct a weak Hilbert Banach space such that for every block subspace $ Y$ every bounded linear operator on $ Y$ is of the form $ D+S$, where $ S$ is a strictly singular operator and $ D$ is a diagonal operator. We show that this yields a weak Hilbert space whose block subspaces are not isomorphic to any of their proper subspaces.

References [Enhancements On Off] (What's this?)

  • 1. G. Androulakis and K. Beanland.
    A hereditarily indecomposable asymptotic $ l\sb 2$ Banach space.
    Glasg. Math. J., 48(3):503-532, 2006. MR 2271380 (2007h:46016)
  • 2. G. Androulakis, P. G. Casazza, and D. N. Kutzarova.
    Some more weak Hilbert spaces.
    Canad. Math. Bull., 43(3):257-267, 2000. MR 1776054 (2002h:46012)
  • 3. R. Anisca.
    An irregularity in the class of weak Hilbert spaces. (English summary)
    Illinois J. Math., 51(2):379-395, 2007. MR 2342664 (2008m:46020)
  • 4. S. A. Argyros, K. Beanland, and Th. Raikoftsalis.
    A weak Hilbert space with few symmetries.
    Comptes Rendus Mathematique (Paris), 348:1293-1296, 2010. MR 2745342
  • 5. S. A. Argyros, I. Deliyanni, D. N. Kutzarova, and A. Manoussakis.
    Modified mixed Tsirelson spaces.
    J. Funct. Anal., 159(1):43-109, 1998. MR 1654174 (2000j:46031)
  • 6. S. A. Argyros, I. Deliyanni, and A. Manoussakis.
    Distortion and spreading models in modified mixed Tsirelson spaces.
    Studia Math., 157(3):199-236, 2003. MR 1980299 (2005f:46021)
  • 7. S. A. Argyros, J. Lopez-Abad, and S. Todorcevic.
    A class of Banach spaces with few non-strictly singular operators.
    J. Funct. Anal., 222(2):306-384, 2005. MR 2132394 (2006a:46014)
  • 8. S. A. Argyros, S. Mercourakis, and A. Tsarpalias.
    Convex unconditionality and summability of weakly null sequences.
    Israel J. Math., 107:157-193, 1998. MR 1658551 (99m:46021)
  • 9. Spiros A. Argyros and Andreas Tolias.
    Methods in the theory of hereditarily indecomposable Banach spaces.
    Mem. Amer. Math. Soc., 170(806):vi+114, 2004. MR 2053392 (2005f:46022)
  • 10. P. G. Casazza and T. J. Shura.
    Tsirel'son's space, volume 1363 of Lecture Notes in Mathematics.
    Springer-Verlag, Berlin, 1989.
    With an appendix by J. Baker, O. Slotterbeck and R. Aron. MR 981801 (90b:46030)
  • 11. I. Deliyanni and A. Manoussakis.
    Asymptotic $ l\sb p$ hereditarily indecomposable Banach spaces.
    Illinois J. Math., 51(3):767-803, 2007. MR 2379722 (2008m:46025)
  • 12. S. J. Dilworth, V. Ferenczi, D. Kutzarova and E. Odell.
    On strongly asymptotic $ l_p$ spaces and minimality
    J. Lond. Math. Soc. (2):409-419, 2007. MR 2340235 (2008g:46016)
  • 13. A. Edgington.
    Some more weak Hilbert spaces.
    Studia Math., 100(1):1-11, 1991. MR 1130133 (93b:46028)
  • 14. V. Ferenczi and C. Rosendal
    Banach spaces without minimal subspaces
    J. Funct. Anal. 257(1):149-193, 2009. MR 2523338 (2011b:46027)
  • 15. I. Gasparis.
    Strictly singular non-compact operators on hereditarily indecomposable Banach spaces.
    Proc. Amer. Math. Soc., 131(4):1181-1189 (electronic), 2003. MR 1948110 (2003j:46009)
  • 16. W. T. Gowers.
    A solution to Banach's hyperplane problem.
    Bull. London Math. Soc., 26(6):523-530, 1994. MR 1315601 (96a:46025)
  • 17. W. T. Gowers and B. Maurey, Banach spaces with small spaces of operators, Math. Ann., 307(4):543-568, 1997. MR 1464131 (98g:46018)
  • 18. A. Grothendieck.
    La théorie des classes de Chern.
    Bull. Soc. Math. France, 86:137-154, 1958. MR 0116023 (22:6818)
  • 19. W. B. Johnson.
    A reflexive Banach space which is not sufficiently Euclidean.
    Studia Math., 55(2):201-205, 1976. MR 0430756 (55:3761)
  • 20. W. B. Johnson.
    Banach spaces all of whose subspaces have the approximation property.
    In Seminar on Functional Analysis, 1979-1980 (French), pages Exp. No. 16, 11. École Polytech., Palaiseau, 1980. MR 604397 (82d:46024)
  • 21. R. A. Komorowski and N. Tomczak-Jaegermann.
    Banach spaces without local unconditional structure.
    Israel J. Math., 89(1-3):205-226, 1995. MR 1324462 (96g:46007)
  • 22. J. Lindenstrauss and L. Tzafriri, Classical Banach spaces I and II, Springer, 1996. MR 0500056 (58:17766)
  • 23. A. Manoussakis,
    On the structure of a certain class of mixed Tsirelson spaces.
    Positivity, 5(3):193-238, 2001. MR 1836747 (2002g:46021)
  • 24. B. Maurey and H. P. Rosenthal.
    Normalized weakly null sequence with no unconditional subsequence.
    Studia Math., 61(1):77-98, 1977. MR 0438091 (55:11010)
  • 25. V. D. Milman and G. Pisier.
    Banach spaces with a weak cotype $ 2$ property.
    Israel J. Math., 54(2):139-158, 1986. MR 852475 (88c:46022)
  • 26. N. J. Nielsen and N. Tomczak-Jaegermann.
    Banach lattices with property (H) and weak Hilbert spaces.
    Illinois J. Math., 36(3):345-371, 1992. MR 1161972 (93i:46037)
  • 27. G. Pisier.
    Weak Hilbert spaces.
    Proc. London Math. Soc. (3), 56(3):547-579, 1988. MR 931514 (89d:46022)
  • 28. G. Pisier.
    The volume of convex bodies and Banach space geometry, volume 94 of Cambridge Tracts in Mathematics.
    Cambridge University Press, Cambridge, 1989. MR 1036275 (91d:52005)
  • 29. Thomas Schlumprecht.
    An arbitrarily distortable Banach space.
    Israel J. Math., 76(1-2):81-95, 1991. MR 1177333 (93h:46023)
  • 30. A. Tcaciuc.
    On the existence of asymptotic-$ l_p$ structures in Banach spaces.
    Canad. Math. Bull., 50(4):619-631, 2007. MR 2364212 (2008k:46056)
  • 31. B. S. Tsirelson.
    It is impossible to imbed $ \ell \sb {p}$ of $ c\sb {0}$ into an arbitrary Banach space.
    Funkcional. Anal. i Priložen., 8(2):57-60, 1974. MR 0350378 (50:2871)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 46B20, 46B06

Retrieve articles in all journals with MSC (2010): 46B20, 46B06

Additional Information

Spiros A. Argyros
Affiliation: Department of Mathematics, Zografou Campus, National Technical University, Athens 157 80, Greece

Kevin Beanland
Affiliation: Department of Mathematics and Applied Mathematics, Virginia Commonwealth University, Richmond, Virginia 23284

Theocharis Raikoftsalis
Affiliation: Department of Mathematics, Zografou Campus, National Technical University, Athens 157 80, Greece
Email: th{\textunderscore}

Keywords: Weak Hilbert spaces
Received by editor(s): February 7, 2011
Published electronically: April 6, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society